Want to know why Hyaluronidase deflated the side of face that was overfilled and doctor used to take out.

doc said they could make my cheeks look better using hyaluronidase...ended up they took way too much out all over face, leaving side of face deflated looking. even with new fillers, they don't last. Is there any permanent fix for this issue?? I can't believe how many are saying hyaluronidase doesn't affect other tissues of surrounding area injected, when it clearly does. ...it's been a living nightmare for me...i have never looked the same.

Doctor Answers 2

Hyaluronidase Can Dissolve Normal, As Well As Filler Hyaluronic Acid

So sorry you are having this problem. Hyaluronidase is the enzyme responsible for the metabolic breakdown of hyaluronic acid, whether naturally occurring or injected in the form of a volumizing filler. This means that the deflation that you are now complaining of may very well be from BOTH the loss of the injected filler as well as the natural hyaluronic acid in this region. The fact is that injectable volumizers used for nonsurgical cheek augmentation are purposefully manufactured to be somewhat more resistant to hyaluronidase, a fact which accounts for why the results of treatment may last up to two years in some cases. Of course, from the information provided, there is no way to know whether the hyaluronidase was injected too soon, i.e. within the first couple of weeks following treatment when tissue swelling from the treatment (which can present with one side more than the other) is at its height. The good news, even if that were done, is that with time, the injected filler will eventually be metabolized and the surrounding normal area will likely rebound to its pretreatment proportions.

Your question raises the importance of making sure that you seek treatment by an experienced, board certified, aesthetic core physician. The cheeks are  not a region to be left to novice injectors trained only to inject plain Restylane into ordinary smile lines. Injecting the cheeks is an advanced injection technique that should be left to experienced injectors only. So, going forward, be sure to vet your physician well and make certain to ask to see his/her before and after photos before proceeding. Good luck to you.


New York Dermatologic Surgeon
4.8 out of 5 stars 23 reviews

Defeating Deflated Cheeks

I'm not sure I understand and without pictures or a timeframe, it's hard to get a sense of what's going on. Hyaluronidase can dissolve Juvederm and other HA fillers, and is used to correct irregularities, overinjection and other side effects. It is important to not use it to treat normal swelling however, because when the swelling subsides you may appear under-corrected and need more filler. I recommend a formal consultation with an expert in fillers and cheek augmentation. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.